Orthopedic surgeons from Wales report on a case of prolonged bleeding after hip replacement surgery caused by ginkgo biloba. A 77-year old woman had a routine total hip replacement (THR). There were no problems during the surgery.
After the operation there was blood and clear fluid coming from the wound. The incision wasn't infected. The discharge lasted three weeks. She had to go back into the hospital for tests to find the problem.
Blood clotting tests were normal. The doctors took a close look at the wound site. There weren't any open blood vessels causing the "oozing." The patient's use of drugs was reviewed but no clues were found there.
Finally a relative told the doctor the patient was taking gingko biloba (an herbal remedy) to improve her mental alertness. Ginkgo biloba does have an anticoagulant effect. This means it keeps the blood from clotting. The result is bleeding and oozing.
The supplement was stopped and within 10 days the wound was dry. This case report shows how important it is for patients to let their doctors know everything they are taking over-the-counter. Combining ginkgo biloba taken with other anticoagulants like aspirin can be dangerous. Anyone having surgery is advised to stop taking anticoagulants because of the risk of bleeding.
Andrew Bebbington, MRCS, et al. Case Report. Ginko Biloba. Persistent Bleeding After Total Hip Arthroplasty Caused By Herbal Self-Medication. The Journal of Arthroplasty. January 2005. Vol. 20. No. 1. Pp. 125-126.'